Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Apr 4, 2017, 8:15 PM CDT for Marion County, Kansas. It took effect at Apr 5, 2017, 9:40 AM CDT. It was in force for 30 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 8:15 PM CDT (01:15 UTC)
- In effect from
- Apr 5, 2017, 9:40 AM CDT
- Expired
- Apr 6, 2017, 3:37 PM CDT
- In force
- 30 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marion County, KS
The radar
The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cottonwood River near Florence (FLRK1). The gauge peaked at 21.53 ft at Apr 5, 2017, 9:00 PM CDT.
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 27 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07180400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
486
WGUS83 KICT 050115
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT TUE APR 4 2017
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC115-051515-
/O.NEW.KICT.FL.W.0018.170405T1440Z-170406T2037Z/
/FLRK1.1.ER.170405T1440Z.170406T0000Z.170406T0837Z.NO/
815 PM CDT TUE APR 4 2017
* At 7:15 PM Tuesday the stage was 5.1 feet.
* Flood stage is 22.0 feet.
* Forecast...Rise above flood stage by late Wednesday morning and
continue to rise to near 23.5 feet by Wednesday evening. The river
will fall below flood stage by Thursday morning.
* Impact...At 24.0 feet...Outside the levee system in southeast
Florence, flood waters flow across Park Ave Road and reach the
foundation of a residential home.
&&
FLD OBSERVED FORECAST 6 PM
Location STG STG DAY TIME Wed Thu Fri
Florence 22.0 5.1 Tue 07 PM 23.5 13.2 5.9
&&
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
3832 9689 3838 9698
$$4 follow-up statements
054
WGUS83 KICT 051342
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT WED APR 5 2017
...The flood warning continues for the following river in Kansas...
Cottonwood River Near Florence affecting Marion County.
Cottonwood River Near Plymouth affecting Chase and Lyon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC115-060342-
/O.EXT.KICT.FL.W.0018.170406T0000Z-170406T1200Z/
/FLRK1.1.ER.170406T0000Z.170406T0000Z.170406T0000Z.NO/
842 AM CDT WED APR 5 2017
The Flood Warning continues for
The Cottonwood River Near Florence.
* From this evening until Thursday morning.
* At 8:15 AM Wednesday the stage was 16.5 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage this
evening.
* Impact...At 22.0 feet...Minor flooding of the left bank and roads
along the north bank will begin.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Thu Fri Sat
Florence 22.0 16.5 Wed 08 AM 15.4 7.0 5.3
&&
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
3832 9689 3838 9698
$$
KSC017-111-060342-
/O.EXT.KICT.FL.W.0016.170406T0000Z-170406T1800Z/
/PLYK1.1.ER.170406T0000Z.170406T0000Z.170406T0600Z.NO/
842 AM CDT WED APR 5 2017
The Flood Warning continues for
The Cottonwood River Near Plymouth.
* From this evening until Thursday afternoon.
* At 8:00 AM Wednesday the stage was 24.4 feet.
* Flood stage is 32.0 feet.
* Forecast...The river is expected to rise to near flood stage this
evening.
* Impact...At 32.0 feet...Minor flooding occurs along both banks. Road
A near the gage site becomes flooded especially south of the river.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Thu Fri Sat
Plymouth 32.0 24.4 Wed 08 AM 31.8 31.3 28.5
&&
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649
$$319
WGUS83 KICT 051928
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT WED APR 5 2017
...The flood warning continues for the following river in Kansas...
Cottonwood River Near Plymouth affecting Chase and Lyon Counties.
...The flood warning continues for the following river in Kansas...
Cottonwood River Near Florence affecting Marion County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC115-060928-
/O.CON.KICT.FL.W.0018.170406T0000Z-170406T1200Z/
/FLRK1.1.ER.170406T0000Z.170406T0000Z.170406T0000Z.NO/
228 PM CDT WED APR 5 2017
The Flood Warning continues for
The Cottonwood River Near Florence.
* From this evening until Thursday morning.
* At 2:15 PM Wednesday the stage was 20.3 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage this
evening.
* Impact...At 22.0 feet...Minor flooding of the left bank and roads
along the north bank will begin.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Thu Fri Sat
Florence 22.0 20.3 Wed 02 PM 20.0 7.5 5.4
&&
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
3832 9689 3838 9698
$$
KSC017-111-060928-
/O.EXT.KICT.FL.W.0016.170406T1200Z-170407T0000Z/
/PLYK1.1.ER.170406T1200Z.170406T1200Z.170406T1200Z.NO/
228 PM CDT WED APR 5 2017
The Flood Warning continues for
The Cottonwood River Near Plymouth.
* From Thursday morning until Thursday evening.
* At 2:00 PM Wednesday the stage was 28.1 feet.
* Flood stage is 32.0 feet.
* Forecast...The river is expected to rise to near flood stage
Thursday morning.
* Impact...At 32.0 feet...Minor flooding occurs along both banks. Road
A near the gage site becomes flooded especially south of the river.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Thu Fri Sat
Plymouth 32.0 28.1 Wed 02 PM 32.0 29.4 22.6
&&
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649
$$
JAS253
WGUS83 KICT 060124
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT WED APR 5 2017
...The flood warning is cancelled for the following river in
Kansas...
Cottonwood River Near Plymouth affecting Chase and Lyon Counties.
...The flood warning continues for the following river in Kansas...
Cottonwood River Near Florence affecting Marion County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC115-061524-
/O.EXT.KICT.FL.W.0018.000000T0000Z-170406T1800Z/
/FLRK1.1.ER.170406T0600Z.170406T0600Z.170406T0600Z.NO/
824 PM CDT WED APR 5 2017
The Flood Warning continues for
The Cottonwood River Near Florence.
* Until Thursday afternoon.
* At 6:15 PM Wednesday the stage was 21.3 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage early
Thursday morning.
* Impact...At 22.0 feet...Minor flooding of the left bank and roads
along the north bank will begin.
&&
FLD OBSERVED FORECAST 6 PM
Location STG STG DAY TIME Thu Fri Sat
Florence 22.0 21.3 Wed 06 PM 14.3 6.0 5.1
&&
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
3832 9689 3838 9698
$$
KSC017-111-060154-
/O.CAN.KICT.FL.W.0016.000000T0000Z-170407T0000Z/
/PLYK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
824 PM CDT WED APR 5 2017
The Flood Warning is cancelled for
The Cottonwood River Near Plymouth.
* At 8:00 PM Wednesday the stage was 29.1 feet.
* Flood stage is 32.0 feet.
* Forecast...The river will crest below flood stage at 30.0 feet
Thursday morning.
&&
FLD OBSERVED FORECAST 6 PM
Location STG STG DAY TIME Thu Fri Sat
Plymouth 32.0 29.1 Wed 08 PM 29.2 28.0 21.2
&&
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649
$$
bk234
WGUS83 KICT 061409
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
909 AM CDT THU APR 6 2017
...The flood warning is cancelled for the following river in
Kansas...
Cottonwood River Near Florence affecting Marion County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC115-061439-
/O.CAN.KICT.FL.W.0018.000000T0000Z-170406T1800Z/
/FLRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
909 AM CDT THU APR 6 2017
The Flood Warning is cancelled for
The Cottonwood River Near Florence.
* At 8:15 AM Thursday the stage was 18.8 feet.
* Flood stage is 22.0 feet.
* Forecast...The river crested below flood stage at 21.5 feet. The
river will fall to 6.2 feet by Friday morning.
This will be the final statement for this location and event.
&&
FLD OBSERVED FORECAST 6 AM
Location STG STG DAY TIME Fri Sat Sun
Florence 22.0 18.8 Thu 08 AM 6.2 5.0 4.9
&&
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
3832 9689 3838 9698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 6:56 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 4, 6:56 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 656 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CDT Tue Apr 4 2017 Warm advection/isentropic lift ahead of the approaching upper level system, currently over NE NM, has led to mainly showers over Central KS, where main theta-e gradient is located. Approaching wave and increasing diffluence ahead of the low, as it treks mainly straight east along the KS/OK border this afternoon/evening, will lead to increasing showers and embedded thunderstorms across most of srn KS. Already seeing signs of increased convection across SE KS. The main surface low is currently located along the Red River in OK, with the warm front situated from the low NE towards the AR/MO border. Seeing some northward movement of the warm front as this low approaches, but currently Hi-res short term models suggest that the warm front will not make as far north as previously thought, keeping most of SE KS on the cool side of the front. This will limit the chances of surface based convection making it into SE KS late this afternoon into early this evening. This would reduce the tornado threat for SE KS as the surface based instability stays further south. Southeast KS isnt completely out of the woods, when it comes to a severe threat, as elevated supercell thunderstorms will still be possible until early this evening, with increasing effective bulk shear of 50-70 kts and good directional shear just to the north of the main surface low, due to surface winds out of the east- northeast. MUCAPE will be limited (750-100 j/kg), north of the warm front, for a very large hail threat, but still could see a few severe storms with hail up to half dollar size. This upper system looks a little stronger than the one just exiting the area, with precipitable water values of 100 percent of normal suggesting another round of moderate rainfall for the area, with some areas picking up an additional 1.00-1.25 inches. Think some of the heaviest rainfall will occur this evening and tonight, between highway 50 and highway 54/400. This may lead to some localized flooding in flood prone areas and additional rises on streams and rivers overnight. Prefer to hold off on any kind of flood watch, as most 3 hr flash flood guidance numbers are over 2 inches. Expect wraparound showers in the main deformation zone to linger across portions of Central and South Central KS until the early morning hours Wed, as the upper level storm system makes quick progress to the east. As system exits the area by Wed afternoon, upper ridging will move into the northern plains, which will lead to cooler air spilling into the area from the north for Wed, as mid level flow shifts to the NW. This NW flow pattern will lead to a a brisk day on Wed with a drying out period for Wed night through at least Sat for the forecast area. Could see the chilly temps continue for at least Wed night and early Thu, with some areas seeing min temps fall into the mid to upper 30s for Thu morning as the ridge axis moves overhead. This may lead to a chance of patchy frost for most of Central KS for Thu morning. Given the early start to the growing season, will have to keep an eye on this for possible frost headlines. Ketcham .LONG TERM...(Friday through Tuesday) Issued at 309 PM CDT Tue Apr 4 2017 Expect to see a warming trend for Fri/sat as the upper ridge over the northern plains shifts to the east, with lee side troughing leading to southerly flow returning to the plains. Next chance for showers and storms looks to move into the area for Sun afternoon as the next shortwave moves into the plains. Low level moisture will be3 slow to return ahead of this system, which may limit the storm chances to areas east of the KS Turnpike Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 653 PM CDT Tue Apr 4 2017 Low tracking northeast across Northeast OK will keep precipitation across the TAF sites well into the night. Mainly VFR with occasional MVFR ceilings/visibility in heavier rain showers at most location. At this point, do not foresee widespread IFR, although it is possible, especially at KCNU where low level moisture/flow will be weakest. Gusty surface winds will develop with improving ceilings as low departs, with VFR expected at all location by late morning. -Howerton && .FIRE WEATHER... Issued at 309 PM CDT Tue Apr 4 2017 Widespread rain and cool temps will keep the fire danger threat in check for the next few days. Behind the departing wave, strong north and NW winds will be in place for late Tue night through Wed. Dry and seasonal conditions are expected for the end of the week. In addition, recent rains have allowed grasses to green-up, reducing the risk for rapid spreading of fires. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 60 37 62 / 90 10 0 0 Hutchinson 43 59 36 61 / 90 10 0 0 Newton 43 58 36 59 / 90 20 0 0 ElDorado 43 58 37 60 / 90 30 0 0 Winfield-KWLD 44 60 37 62 / 90 10 0 0 Russell 41 59 34 61 / 90 10 0 0 Great Bend 41 59 34 61 / 90 10 0 0 Salina 44 60 35 61 / 90 20 0 0 McPherson 43 59 35 60 / 90 20 0 0 Coffeyville 46 57 39 62 / 90 40 0 0 Chanute 44 56 38 60 / 90 50 10 0 Iola 44 55 38 59 / 90 50 10 0 Parsons-KPPF 45 56 39 61 / 90 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK/PJH FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 3:56 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 PM CDT Tue Apr 4 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 PM CDT Tue Apr 4 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few clusters of thunderstorms are expected to move across south central and southeast Kansas late this afternoon into the early evening hours. A few severe storms are possible over southeast Kansas, mainly southeast of a line from Sedan to Chanute. The main storm threat will be large hail of quarter to half dollar size, between approximately 5 pm and 10 pm. With grounds extremely saturated, persistent rainfall this evening and tonight may cause some minor flooding, and potential rises on streams and rivers, especially for locations prone to poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy frost will be possible early Thursday morning for central Kansas. Storms will return to the forecast for Sunday afternoon and evening for areas east of the Kansas Turnpike with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over extreme Southeast Kansas for Montgomery and Labette counties. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Ketcham
In the hours before
Local storm report, Apr 4, 7:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
04/04/2017 E65 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 4, 7:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST SEDAN 37.13N 96.18W
04/04/2017 E70 MPH CHAUTAUQUA KS TRAINED SPOTTER
ESTIMATED 70 MPH WINDS WITH PEA SIZE HAIL COVERING THE
GROUND.
&&
SGSLocal storm report, Apr 4, 7:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST ELK CITY 37.29N 95.91W
04/04/2017 E70 MPH MONTGOMERY KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 4, 7:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 5 WSW ALTOONA 37.50N 95.75W
04/04/2017 M82.00 MPH WILSON KS AMATEUR RADIO
HIGHWAY SIGNS BLOWN DOWN.
&&
BDKLocal storm report, Apr 4, 7:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
04/04/2017 M64.00 MPH MONTGOMERY KS ASOS
&&
BDKLocal storm report, Apr 4, 8:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST NEODESHA 37.42N 95.68W
04/04/2017 E60.00 MPH WILSON KS PUBLIC
ESTIMATED 50 TO 60 MPH.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| Apr 4, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Elk, Greenwood, Montgomery, Neosho, Wilson and 1 more | 62 min |
| Apr 4, 8:26 PM CDT | Areal Flood Warning | ICT | McPherson, Marion | 37 hr |
| Apr 5, 12:55 AM CDT | Areal Flood Warning | ICT | Reno | 12 hr |
| Apr 5, 3:14 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 14 hr |
| Apr 5, 12:44 PM CDT | Areal Flood Warning | ICT | Reno | 6 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.